Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
July 18, 2003

Gestational Diabetes

Question from Cedar Grove, Wisconsin, USA:

I am now 31 weeks pregnant, have recently been diagnosed with gestational diabetes, and I am concerned that this is more serious than the normal situation because I also have struggled greatly throughout my pregnancy with ulcerative colitis. I am currently taking Colazal three times per day, along with 60 mg of prednisone daily, and I am not on a tapering dose. This has controlled the bleeding successfully for the last week and a-half, but no so much the amount I need to go to the bathroom. The point in this was to keep me from being hospitalized for the remainder of the pregnancy. For the last week, I have been trying to control the diabetes with diet with fairly good success, except that I have one blood sugar each day that is above 120 mg/dl [6.7 mmol/L] two hours after a meal, but no specific meal, and they are not usually more than a few points either. I cannot figure out why. The other thing is that since following a restricted diet, I have become very tired and have little to no energy which was not a problem before starting this diet. I find myself getting hungry often. Could I not be getting what my body needs anymore because of the added complication of the colitis? Is there anything I can do?

Answer:

The prednisone (a steroid) can cause some insulin resistance and make diabetes more difficult to control, but you should stay on the steroids if it improves your colitis symptoms. Prednisone does not cross the placenta and should not affect the baby. The most conservative approach would be to start you on either insulin or glyburide if you have more than two instances of abnormally elevated blood sugars. However, before that it may be worth reviewing your diet and eating schedule to see if additional treatment could be avoided. The fatigue you are experiencing could be just from being pregnant. However, reviewing your calorie intake may be useful for this as well. If your calories are increased then you may have to take one of the above medications.

OWJ

[Editor’s comment: Use of diabetes pills such as glyburide in gestational diabetes is not part of the approved label for these products. See the discussion about the use of oral hypoglycemic drugs for gestational diabetes at the Diabetes Monitor.

WWQ]